|Could lower HGB be reason for fatigue and sob?
Jul 17, 2000
Dear Dr.Frascino: I am a 49yr old male with AIDS. I have noticed increased sob on exertion and fatigue. I am exercising five days a week. I really have to push myself and regulate my breathing. I had a testosterone level which was high. My recent labs showed a decline in my HGB. It has been going down slowly. last check 12.9 this check 12.0. MCV 113.8 MCH38.4 RDW 15.7 and a Morph-Macro 2+,whatever that means. Could this slight decrease in HGB cause fatigue and sob? I forgot to mention my RBC 3.1. Please let me know if I should be concerned.
Response from Mr. Molaghan
Your laboratory results indicate you are developing a macrocytic anemia (hence the "Morph-Macro 2+" terminology). The lower limit of the normal range for hemoglobin for men is 13 grams /deciliter (12g/dl for women). The elevated MCV and other tests reveal that your red blood cells are larger than normal. This is often seen in HIV disease and could be a consequence of your medications. AZT for instance, which is in Retrovir and Combivir, is well known for causing this type of problem. HIV disease itself can also cause a type of anemia termed "anemia of chronic disease" which is another possibility. You should discuss your anemia with your physician. Additional blood tests should be done to establish the cause of your problem. It could be something as simple as a nutritional deficiency such as iron or vitamin B.
To answer your question regarding shortness of breath on exertion --- yes, anemia is definitely associated with fatigue and exercise intolerance. Shortness of breath on exertion is often the first noticeable sign of anemia. As you stated, your hemoglobin is declining slowly. You have already begun to compensate for the decreased oxygen carrying capacity of your blood by "regulating" your breathing during exercise. At this point your anemia is mild but you are noticing some symptoms so it's time to further investigate the problem and consider treatment. Treatment of mild to moderate anemia in the setting of HIV disease has been shown to improve energy levels, quality of life and even survival!
Low Testosterone Level
Incredible Fatigue on PEP Combivir
- Sinus Infection After Vaginal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Nodes After Performing Oral Sex Worried I Have HIV
- Can Hpv Cause Pain?
- Clear Your Reproductive System Of Hpv Warts
- How Does Hydrogen Peroxide Cure Vaginal Infections?
- Prickling Tingle Symptoms In Vagina
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.